North Carolina, 2010Damaging Winds and Lightning Strike in North Carolina, May 16, 2010
May 16, 2010 · NWS RNK · 4 events in 2 counties and zones
Thunderstorms developed along a frontal boundary that had been meandering across the region since the 15th of the month. Some of these storms produced damaging winds that downed trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a frontal boundary that had been meandering across the region since the 15th of the month. Some of these storms produced damaging winds that downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 2:25 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, May 16, 2:25 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SUN MAY 16 2010
.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE SOUTHWEST VIRGINIA MOUNTAINS AND
INTO NORTH CAROLINA...WILL REMAIN NEARLY STATIONARY INTO MONDAY. A
COMPLEX LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD FROM THE LOWER
MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY MONDAY NIGHT...AS
THE FRONT ACROSS THE MOUNTAINS LIFTS SLOWLY BACK NORTH AS A WARM
FRONT. A TRAILING COLD FRONT WILL THEN MOVE THROUGH THE AREA ON
TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
SFC ANALYSIS SHOWS THE BACKDOOR FNT/DEWPOINT BOUNDARY JUST EAST OF
ROA AND DAN...AND IT DOES NOT LOOK LIKE IT WILL GO ANY FURTHER
WEST. REST OF THE CWA IS UNSTABLE...WITH THE GREATEST INSTABILITY
ACROSS THE SW VA MTNS AND NW NC MTNS AT THIS TIME...BUT ALSO
LURKING JUST TO OUR SOUTH ACROSS CENTRAL NC. ONGOING CONVECTION IN
THE MTNS POSES THE THREAT FOR FLASH FLOODING INTO EARLY
EVENING...WITH A LOW LEVEL EASTERLY FLOW ANCHORING THE CONVECTION
ON THE RIDGES. HAVE ALREADY HAD SCATTERED BASINS WITH 2 TO 3
INCHES OF RAIN. OVERNIGHT...A FAIRLY STRONG SHORT WAVE MOVES UP
OVER THE RIDGE...AND BOTH THE OPERATIONAL GFS AND NAM SHOWS HEAVY
PRECIP BY AROUND 06Z ALONG THE BLUE RIDGE WITH AN UPSLOPE EAST TO
SOUTHEAST LOW LEVEL FLOW...AND STRONG MOISTURE TRANSPORT INTO THE
AREA. I SEE NO REASON TO DOUBT THIS SCENARIO...SO HAVE EXPANDED
THE FLASH FLOOD WATCH WHICH RUNS THROUGH 400 PM MONDAY TO INCLUDE
ALL OF THE FOOTHILLS ALONG THE BLUE RIDGE IN NW NC AND SW
VA...WESTWARD INTO THE MTNS. SO...HEAVIEST RAINFALL AND THREAT FOR
FLASH FLOODING IN THE MTNS...ESPECIALLY FAR WESTERN CWA...INTO
THIS EVENING...THEN THE FOCUS SHIFTS TO WHAT MAY BE A LARGE BAND
OF CONVECTION MOVG SLOWLY ACROSS THE CWA FORM SW TO NE...AIDED BY
UPSLOPE FLOW INTO THE BLUE RIDGE. SEE HYDROLOGY SECTION BELOW FOR
DETAILS OF RAIN FCST. HAVE STAYED CLOSE TO GUIDANCE FOR LOWS
TONIGHT...THEN HIGH MONDAY WILL STRUGGLE TO RISE ANY WITH A STRONG
WEDGE IN PLACE. BY AFTERNOON...THE SHORT WAVE AND MAIN AREA OF
SYNOPTIC LIFT WILL BE NORTHEAST OF THE CWA...AND PRECIP SHOULD
BEGIN TAPERING OFF TO A STEADY LIGHTER RAIN.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SHORTWAVE OVER THE UPR OH VALLEY WILL WEAKEN AND SHEAR OUT AS IT
MOVES EAST MONDAY OVERTOP THE COOL WEDGE. SECONDARY CYCLOGENESIS
EXPECTED ALONG THE CAROLINA COAST MONDAY NIGHT. COASTAL LOW WILL
LIFT NORTHEAST OFFSHORE WEDNESDAY INTO WEDNESDAY NIGHT.
A BAND OF MODERATE TO HEAVY RAIN MONDAY WILL PIVOT EAST ACROSS
THE CWA AND SHOULD EXIT MONDAY NIGHT...LEAVING SCATTERED SHOWERS
OR LIGHT RAIN IN WAKE OF THE MAIN SURFACE LOW AND AHEAD OF THE
APPROACHING 5H TROF. WITH THE DEEP WEDGE USED THE COOL LOWS OF THE
ADJMETBC FOR MONDAY NIGHT.
A WEDGE OF VARYING DEGREES WILL CONTINUE INTO WEDNESDAY.
A COLD FRONT WILL CROSS THE REGION BY WEDNESDAY...HOWEVER...
THE WEST TO EAST ORIENTATION OF THE FRONT COMBINE WITH THE HIGH WILL
KEEP AN EASTERLY FLOW NEAR THE SURFACE.
WITH COLD POOL ALOFT...SCATTERED SHOWERS AND SOME THUNDERSTORMS
OUTSIDE OF THE WEDGE WILL DEVELOP ON TUESDAY. WENT WITH THE COOLER
MOS GUIDANCE FOR HIGHS ON TUESDAY WITH VALUES FROM THE MID 50S TO
THE MID 60S. WITH CLOUD COVER...THE WARMER TUESDAY NIGHT LOWS FROM
THE UPPER 40S TO THE MID 50S LOOKED REASONABLE. KEPT THE SLIGHTLY
WARMER ADJMEL HIGHS ON WEDNESDAY WITH ADDITIONAL SUNSHINE. SCATTERED
CONVECTION EXPECTED AGAIN ON WEDNESDAY. USED A BLEND OF THE GFS AND
SREF FOR POPS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
FOLLOWED HPCGUIDE FOR THE MEDIUM RANGE WHICH LEANED TOWARDS
A BLEND OF THE ECMWF/GFS. UPPER TROF WILL TRAVEL EAST OUT OF THE
OHIO VALLEY AND GRADUALLY FILL AS IT WORKS EAST OF OUR AREA.
UNSETTLED WEATHER WILL CONTINUE WITH THE COOL AIR ALOFT IN PROXIMITY
TO DECAYING TROF COMBINED WITH INCREASING INSOLATION. HELD ON TO THE
IDEA OF DIURNALLY DRIVEN SHOWERS AND POSSIBLE THUNDERSTORMS UNTIL
TROF AXIS FINALLY MOVES EAST OF AREA DURING THE END OF THE
WEEK.
TEMPERATURES WILL SLOWLY MODERATE BACK TO MORE SEASONAL LEVELS AS
THE WEEK PROGRESSES...WITH EACH DAY EXPERIENCING A BIT MORE SUNSHINE
AS DRIER AIR GRADUALLY FILTERS IN FROM THE WEST IN ADVANCE OF
APPROACHING SURFACE HIGH PRESSURE.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONVECTION DEVELOPING IN THE MTNS THIS AFTERNOON WILL BE SPREADING
EASTWARD INTO A DEVELOPING WEDGE EAST OF THE BLUE RIDGE. CONTINUED
SOUTHEAST FLOW TONIGHT IS EXPECTED TO PRODUCE WIDESPREAD
RAINFALL...ALONG WITH CIGS LOWERING TO IFR BETWEEN 17/06 AND
17/12Z. MAIN THREAT FROM TSTMS WILL AT BLF AND LWB...WITH A LOWER
THREAT AT ROA AND DAN SINCE THEY WILL BE IN THE WEDGE. BLF HAS THE
HIGHEST CHC- LIKELY...OF A TSTM WITH VERY HEAVY DOWNPOURS...AND A
LOW CHC OF WIND GUSTS OF 30 TO 40 KNOTS...GENERALLY IN THE 16/21Z
TO 1700Z TIME PERIOD.
A FRONTAL BOUNDARY WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT
LATE TONIGHT AND MONDAY...BECOMING THE CONTINUED FOCUS FOR OVER-
RUNNING PRECIPITATION...ALONG WITH ELEVATED CONVECTION THAT MAY
HAVE VERY HEAVY RAIN. THIS WILL LIKELY KEEP WIDESPREAD IFR/LOW
MVFR CONDITIONS THRU MONDAY NIGHT.
VFR SHOULD RETURN EAST OF THE MOUNTAINS TUESDAY AND CONTINUE INTO
THURSDAY FOLLOWING A COLD FRONTAL PASSAGE WHILE MVFR CIGS LINGER
UNDER UPSLOPE FLOW ACROSS THE SE WVA SITES.
&&
.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WILL RESULT IN SCATTERED AREAS OF HEAVY
DOWNPOURS ACROSS THE WEST INTO THIS EVENING. MORE WIDESPREAD
HEAVY RAINFALL IS EXPECTED OVERNIGHT INTO MONDAY WITH THE HEAVIEST
ALONG THE BLUE RIDGE IN A LOW LEVEL UPSLOPE EAST TO SOUTHEAST
FLOW. PWATS WILL BE 1.5 INCHES OR HIGHER...OR 150 TO 200% OF
NORMAL. WIDESPREAD 1 TO 2 INCH AMOUNTS ARE LIKELY...WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE. FF GUIDANCE IS HIGH EAST OF THE BLUE
RIDGE...BUT THE POTENTIAL IS THERE FOR OVER 3 INCHES...SO THAT IS
WHY THEY WERE INCLUDED. FURTHER WEST IN THE MTNS...IT WOULD ONLY
TAKE 2 TO 3 INCHES TO CAUSE FLASH FLOODING. THE FLASH FLOOD WATCH
WILL REMAIN IN EFFECT UNTIL 400 PM MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ007-009>013-
015-016.
NC...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WVZ042>045.
&&
SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/JJ
HYDROLOGY...Hazardous weather outlook, May 16, 3:05 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EDT SUN MAY 16 2010
NCZ001-002-018-VAZ007-009>013-015-016-WVZ042>045-170815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
405 AM EDT SUN MAY 16 2010
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO MONDAY.
NCZ003>006-019-020-170815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
405 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...LOCALLY VERY
HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND POSSIBLE THUNDERSTORMS MAY RESULT IN MORE HEAVY
RAINFALL ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ014-017>020-022>024-032>035-043>047-058-059-170815-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
405 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS MAY RESULT IN A PERIOD OF HEAVY RAINFALL LATER TONIGHT.
RAINFALL COULD BE ENOUGH TO RESULT IN LOCALIZED AND POOR DRAINAGE
FLOODING BY EARLY MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL HEAVY RAIN IS LIKELY MONDAY WITH ISOLATED FLOODING
POSSIBLE ESPECIALLY ALONG THE BLUE RIDGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 5:18 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN MAY 16 2010
VAZ016-162245-
CARROLL VA-
618 PM EDT SUN MAY 16 2010
...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...
AT 614 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
BOTTOM...MOVING NORTH AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR FANCY GAP AROUND 645 PM.
LAT...LON 3656 8084 3676 8080 3669 8060 3656 8071
3656 8076
EXPERIMENTAL
DSSpecial weather statement, May 16, 5:22 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT SUN MAY 16 2010
NCZ001-002-018>020-162315-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-YADKIN NC-
622 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...WATAUGA...
WILKES AND YADKIN COUNTIES...
AT 615 PM EDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE JUST
SOUTH OF LENOIR AND HICKORY NORTH CAROLINA...MOVING NORTHEAST AT 35
MPH.
THESE STORMS WILL BE NEAR BLOWING ROCK AROUND 630 PM...THE KERR
SCOTT RESERVOIR AROUND 700 PM...NORTH WILKESBORO AROUND 715 PM...AND
YADKINVILLE AROUND 730 PM.
WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG
WITH THE POTENTIAL FOR HAIL. A 15 TO 30 MINUTE PERIOD OF VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3634 8178 3634 8173 3637 8175 3658 8150
3658 8146 3630 8087 3623 8087 3626 8077
3611 8047 3603 8059 3605 8100 3601 8108
3602 8125 3599 8132 3605 8140 3611 8155
3610 8181 3616 8183 3622 8191
EXPERIMENTAL
PEMSpecial weather statement, May 16, 5:37 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT SUN MAY 16 2010
VAZ015-162300-
GRAYSON VA-
637 PM EDT SUN MAY 16 2010
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...
AT 632 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
ENNICE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GRAYSON COUNTY.
LAT...LON 3657 8104 3664 8110 3671 8098 3662 8092
EXPERIMENTAL
DS
Special weather statement, May 16, 6:01 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SUN MAY 16 2010
VAZ016-162330-
CARROLL VA-
701 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT CARROLL COUNTY...
AT 700 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF FRIES TO 4 MILES NORTHWEST OF HILLSVILLE TO 4 MILES
SOUTHEAST OF HILLSVILLE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR DUGSPUR AROUND 725 PM AND SYLVATUS AROUND
730 PM.
LAT...LON 3676 8081 3670 8096 3685 8085 3685 8081
3688 8073 3689 8068 3680 8052 3678 8051
3668 8065
EXPERIMENTAL
DSLocal storm report, May 16, 6:02 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 4 NW SANDSTONE 37.81N 80.92W
05/16/2010 SUMMERS WV LAW ENFORCEMENT
MUD AND ROCK SLIDES REPORTED ALONG COUNTY ROAD 7 BETWEEN
SANDSTONE AND MEADOW CREEK WV. MEADOW CREEK OUT OF ITS
BANKS AND FLOWING ACROSS THE ROAD.
&&
11Special weather statement, May 16, 6:11 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT SUN MAY 16 2010
NCZ001>003-018>020-VAZ015-170000-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SURRY NC-WATAUGA NC-WILKES NC-
YADKIN NC-
711 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SURRY...WATAUGA...WILKES AND YADKIN COUNTIES...
AT 705 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DEEP GAP
TO 14 MILES SOUTH OF TAYLORSVILLE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR THE WILKESBORO RESERVOIR AROUND 715
PM...GLENDALE SPRINGS...NORTH WILKESBORO...AND WINDY GAP AROUND 730
PM...DOCKERY...SWANCREEK AND YADKINVILLE AROUND 800 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3605 8140 3609 8152 3626 8167 3675 8110
3609 8052 3603 8059 3605 8100 3601 8108
3602 8125 3599 8132
EXPERIMENTAL
PEMThunderstorm Wind, Wilkes
- When
- May 16, 6:21 PM EST
- Where
- Wilkes County, 1.49 mi SSW of Knotville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 36.200, -81.090
Thunderstorms winds blew a tree down at the intersection of River Liberty Church Road and Highway 268. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- May 16, 8:01 PM EST
- Where
- Surry County, 2.07 mi N of Pilot Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.410, -80.470
Thunderstorm winds blew a tree down at the intersection of Old Westfield Road and Matthews Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- May 16, 8:05 PM EST
- Where
- Surry County, 1.31 mi ENE of Mt Airy Surry Co Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.460, -80.530
Thunderstorm winds downed a tree on Chestnut Ridge Road 1.5 miles east of Reeves Mill Road. Damage values are estimated.
Lightning, Surry
- When
- May 16, 8:05 PM EST
- Where
- Surry County, 2.35 mi SSE of Mt Airy Surry Co Arp
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.420, -80.530
A lightning strike downed a power line. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232855, 232856, 232857, 232858.